Jump to content
CrazyBoards.org

Sign in to follow this  
Mattatron

Alcohol and meds

Recommended Posts

Greetings.  I'm new here, please forgive me if this has been asked/answered before. I am curious how bad is it really to mix alcohol with meds?  I am on quite a few medications to control my bipolar I disorder and I believe each of them say not to drink alcohol but is it really that big of a deal?  I've done it before and I'm still here.  Is it just a case where they just want you to stop any bad habits like smoking or drinking so they just slap the warning on the Rx, or is there an actual greater risk to your health by drinking alcohol while on the medications?

Share this post


Link to post
Share on other sites

Well, it depends on your pdoc, and it depends on your meds. Some meds you shouldn't touch alcohol. Some pdocs are okay with a few drink here and there. I drink about once or twice a month, and my pdocs have been okay with that. But I have no idea what meds you are on, and alcohol is really bad for some of them.

But when I was on a medication where alcohol was going to be a problem, my pdoc told me not to drink at all, even though when I was not on that particular med, he was okay with my drinking. So since he hadn't been upset about my light drinking, I believed him, and didn't drink.

It is really a question you have to ask your pdoc.

Share this post


Link to post
Share on other sites

Thanks for the response.  I am on Depakote, geodon, zoloft, clonazepam, and the occasional temazepam.  Would any of those be extraordinarily bad to drink with in your experience?  I am sure my pdoc would err on the side of caution so I doubt he would give me a true opinion of the importance of whether to or not to drink.

Share this post


Link to post
Share on other sites

Again, I am not a doctor, but geodon is the med I was told not to drink while using it.

Share this post


Link to post
Share on other sites

I'm on fluoxetine and recently ended up having a very nasty reaction after about 3 drinks. Always check if drinking will interact with your meds and then if it says you're ok to drink then don't overdo it the first few times. The last thing you want is to go to hospital for a med interaction with alcohol. Super embarrassing.

Share this post


Link to post
Share on other sites

Like Elvis said...alcohol and benzos, bad idea..

It could kill you, if not physically...you'll be so over your head that you would certainly do something daft. I repeat benzos and alcohol...is a no no.

When I was 16 I mixed clonazepam (klonopin) with a glass of wine and I tried to punch my friend because I thought he was giving me an exorcism. One glass...that's all it takes.

Edited by StJimmy9151
  • Like 1

Share this post


Link to post
Share on other sites

Yeah, unfortunately many pdocs err on the side of caution to a ridiculous extent!  I can understand why that would make it hard to take their advice about having a drink or two once or twice a month, like crtclms was saying.  That's also about all I drink, and I try to be honest with my psychiatrist about that.  I also don't take my muscle relaxant or my klonopin when I drink, make sure to have something fatty+protein-y in my stomach & have taken all other medications AND have a ride home if I'm drinking out of my home regardless of how much I plan to consume. 

You can see how these precautions may make it safer for me to indulge, but nothing can really fix the real problem which is...

Alcohol and meds is always a crapshoot

Some meds it doesn't really matter (topamax & abilify are apparently fine), some meds are just ridiculously powerful when combined with alcohol (like benzodiazepines, such as Klonopin, Valium, Xanax, etc).   Some meds can potentially cause serious adverse effects when combined with alcohol, like Wellbutrin* and tricyclic antidepressants.   SSRIs can significantly increase the risk of intracranial stroke, or sudden bleeding inside your brain. It's rare, but combining the increased stroke risk with alcohol, a blood thinner, is definition of a bad idea imo.

Not just crazy meds, either!  Drinking on antihistamines can screw with you too.

And of course, don't forget:  pancreatitis and our ever present enemy on AAPs, type II diabetes, may both result from drinking alcohol on a regular basis, especially if you smoke.  So even if your noggin's okay, the rest of your body can get seriously f-'d. 

Interesting articles I found while researching:  Psych Central:  Drinking While Taking Psychiatric Medication, and Boston Globe article "As Colleges Fight Binge Drinking, students on psychiatric meds are in special danger.

Edited by saveyoursanity

Share this post


Link to post
Share on other sites

I have the occasional drink, and I don't drink to get drunk.

When I got drunk on Geodon, I puked for 2 days and since I had been drinking grape flavoured vodka, now I can't stand anything grape flavoured. I never drank on Geodon again. Add hangover from hell.

You've gotta watch it with benzos though. I've been on benzos forever, I know how I respond, and I do not drink a lot. One drink every few weeks, sorta thing. My pdoc doesn't mind, mostly because it's a glass of wine or a cider with supper.

But talk to your pdoc, your pharmacist. Some meds can up your risk of seizure, it can make them ineffective, all sorts of bad shit. 

Share this post


Link to post
Share on other sites

Thank you all for your feedback.  I think it'd probably be best if I stop drinking all together.  I really will miss it though as nothing else really makes the world disappear for a while quite like drinking does but it sounds like I'm playing russian roulette with my health when I do.  I just don't think I could limit myself to drinking just a little bit once in a while.  I have kind of an all or nothing personality so I will just have to live without it.  Does anyone know of a pill that makes you forget your problems and worries for a while?  Sign me up for that med if it exists lol.

Share this post


Link to post
Share on other sites

Thank you all for your feedback.  I think it'd probably be best if I stop drinking all together.  I really will miss it though as nothing else really makes the world disappear for a while quite like drinking does but it sounds like I'm playing russian roulette with my health when I do.  I just don't think I could limit myself to drinking just a little bit once in a while.  I have kind of an all or nothing personality so I will just have to live without it.  Does anyone know of a pill that makes you forget your problems and worries for a while?  Sign me up for that med if it exists lol.

That deepens really...you mean something to calm you down, or something to really lift your mood quickly 

Strong Benzos  will make you forget your problems for a bit because they knock you down

or 

Thorazine, that would do also.

 

There isn't any a pill though that will lift your mood quickly and make you forget your problems temporarily unless we are talking street pills

Ekkies for example (Not recommending them)


My advice : Stick to what your doctor says, they usually know best, unless they are shit like my doctor. :/

 

Edited by StJimmy9151

Share this post


Link to post
Share on other sites

I can have a beer/glass of wine or two and feel alright, but anything more than that usually messes with my brain and I become depressed for the next few days after a night out. 

As others have said, Benzos and alcohol are a recipe for disaster. Some AEDs are also not the friendliest with booze, either. When I was on Lamictal, 1 drink felt like 3, and by two drinks, I was absolutely out of control. Very scary stuff.

Edited by mjs190

Share this post


Link to post
Share on other sites

I had a horrible experience mixing Seroquel XR with alcohol several years ago. It wasn't that many glasses, but i was sick as a dog the entire way back to hotel. Luckily, my husband at the time had a plastic bag and I had good aim. Ever since then, I have been very careful and rarely drink on meds. I found topomax to kind of kill my urge to drink and if I drank, I didn't really feel anything. I now have maybe one or two once in a while, but I don't take my Klonopin with it. 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...